Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS North Platte, NE

June 15, 1997Blaine County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 1997, 6:07 PM CDT for Blaine County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 6:07 PM CDT (23:07 UTC)
Expired
Jun 15, 1997, 6:40 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Blaine County, NE

The radar

The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:15 PM CDTHail 0.75Dunning, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 152309 RRA
SVRLBF
NEC009-152340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 640 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...WESTERN BLAINE COUNTY
 
AT 603 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 40 MILES NORTHWEST OF BROKEN BOW OR 3 MILES WEST
NORTHWEST OF DUNNING MOVING EAST SOUTHEAST AT 40 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN OPEN
COUNTRY AND RURAL AREAS SOUTHEAST OF DUNNING.
 
IF YOU ARE CAUGHT OUTSIDE...LSEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

MICHELS/STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:12 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 15, 3:12 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT SUN JUN 15 1997

LATEST SURFACE CHART AT 19Z SHOWED COLD FRONT FROM WEST OF VTN TO
SNY. KLNX 88D SHOWING THUNDERSTORMS OVER SHERIDAN AND CHERRY COUNTIES.
SATELLITE SHOWING LOTS OF CU OVER PANHANDLE AND NORTHCENTRAL.

BASED ON CURRENT TRENDS SCATTERED THUNDERSTORMS FOR TONIGHT ALONG
AND AHEAD OF COLD FRONT. MOST OF ACTIVITY SHOULD BE SOUTH AND EAST
OF FA BY 06Z PER POSITION OF COLD FRONT ON MANUAL SURFACE PROG.
SURFACE HIGH PRESSURE WILL MOVE IN BEHIND FRONT TONIGHT WITH SKIES
BECOMING PARTLY CLOUDY. WITH COLDER TEMPERATURES AT 500MB THINK
INSTABILITY SHOWERS POSSIBLE ON MONDAY IN THE AFTERNOON. ANOTHER
SURFACE TROUGH PROGGED TO MOVE INTO PANHANDLE MONDAY EVENING AND
MOVE INTO CENTRAL NEBRASKA BY TUESDAY MORNING. SO WOULD INCLUDE A
CHANCE FOR THUNDERSTORMS MONDAY EVENING IN THE PANHANDLE AND
WESTERN NEBRASKA. THUNDERSTORMS POSSIBLE AGAIN ON TUESDAY WITH
COLD FRONT APPROACHING NORTHWEST NEBRASKA.
WINDS TONIGHT SHOULD BE OUT OF THE NORTH AT 5 TO 15 MPH SHIFTING
TO THE NORTHEAST ON MONDAY. MONDAY NIGHT WINDS SHOULD BE LIGHT
FROM THE EAST BECOMING SOUTHWEST AHEAD OF THE TROUGH DURING THE
NIGHT. ON TUESDAY.N..WINDS SHOULD BE WEST 5-10 BEHIND THE TROUGH
WITH BBW-ONL STILL FROM SOUTHWEST BECOMING WEST.

WILL GO WITH NGM GUIDANCE FOR TEMPERATURES.

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:37 PM CDTSevere Thunderstorm WarningLBFSheridan63 min
Jun 14, 9:35 PM CDTSevere Thunderstorm WarningLBFDeuel30 min
Jun 15, 2:04 AM CDTFlash Flood WarningLBFChase, Perkins3 hr
Jun 15, 2:04 AM CDTFlash Flood WarningLBFLincoln3 hr
Jun 15, 3:11 PM CDTSevere Thunderstorm WarningLBFCherry49 min
Jun 15, 4:00 PM CDTSevere Thunderstorm WarningLBFCherry60 min
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas47 min
Jun 15, 6:13 PM CDTSevere Thunderstorm WarningLBFCuster62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.